Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and resultant coronary artery disease
May 29, 2003

I have been HIV+ for 22 years with no illness from HIV per se. Rather, genetics and the high fat intake formerly required for Protease Inhibitors produced coronary artery blockages that required angioplasty 3 years ago. Post-angioplasty, I eliminated almost all fat from my diet and started Pravachol. Other statins were contraindicated because of the toxic interactions with the protease inhibitors. Within months, my cholesterol dropped from 360 to 190, but has steadily crept back up to its current 240. My HDL is lower than it should be and my LDL is higher it should; trigs are also very high...in the 300's. The Pravachol has been increased over the 3 years from 20mg to 60mg, but to no avail. I'm now taking Tricor with no visible improvement. My cardiologist's current thinking is that I stop eating carbs. My internist is considering a switch from Zerit to Fuzeon and from Norvir/Crixivan to Kaletra. Is protein my only dietary option? I don't know how much fish and tofu I can eat!! Will the proposed med changes be effective? After 22 years of seemingly effective control of HIV, I'm very nervous about my cholesterol/triglyceride levels' effects on my heart. PLEASE HELP?!

Response from Mr. Vergel

I do not know what your genotype test results look like, so what I am going to say may or may not apply to you. Zerit may increase triglycerides and cholesterol. So does the Norvir/Crixivan Combo. If your genotype allows for it, I would talk to your doctor about switching you to a metabolically friendlier combo with no Zerit and Norvir to improve your lipids. Talk to your doctor about a combination of Viread+Viramune+Epivir (+ Ziagen if you need one more)or adding the new protease Atazanavir (which does not seem to increase lipids so far) I would also lower my sugar,white flour, sodas, fruit juices, and anything with corn syrup. I would eat lean proteins and increase the good fats (olive oil, fish oil capsules.) I would exercise to make your body burn off those lipids. I would take Carnitine at 2000 mg/day, a B-100 vitamin complex to make sure my homocisteine is low (lower risk of heart disease), take 1000-2000 mg/day of Omega 3 oils which help reduce lipids and protect the heart, Vitamin E and folic acid for extra homocisteine protection and a baby aspirin of 81 mg/day. I know this seems like a lot to do, but several non HIV studies have suppoting data that shows benefits on heart disease with this approach. Talk to your cardiologist about all this.



Previous
Microgram of B-12?
Next
Taking Crixivan+Zerit+Videx and supplements

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement